ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1786

Hydralazine-Induced Membranous Nephropathy

Session Information

Category: Trainee Case Report

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Gradinariu, Tudor, Henry Ford Hospital, Detroit, Michigan, United States
  • Jones, Bruce A., Henry Ford Hospital, Detroit, Michigan, United States
  • Soman, Sandeep S., Henry Ford Hospital, Detroit, Michigan, United States
Introduction

Hydralazine is associated with a variety of rare renal diseases including drug-induced lupus, ANCA vasculitis and membranous nephropathy (MN) with associated crescentic GN. We present a case of a patient with features of hydralazine-induced MN with some FSGS but no features of vasculitis. This would be the first such reported case to the best of our knowledge.

Case Description

This 67-year-old female with a medical history of HTN, DMT2, and CKD stage 3 initially presented to our clinic for evaluation of her renal function. Patient had increasing Cr up to 1.9 mg/dL over the course of 2 years. Her work up demonstrated modest albuminuria with several UACR results between 37.9 and 196.7 mg/g. UA demonstrated unremarkable chemistry and only 2 RBC and 1 WBC /plf. Serology showed positive ANCA 1:640 homogenous; dsDNA resulted negative; anti-histone Ab returned positive at 3.2 units (normal <1) as did her anti-MPO of 85 units (normal is <20). Of note, C3 and C4 returned normal. Patient remained asymptomatic but had rapidly worsening Cr rising from 1.9 to 2.69 mg/dL over 1 month, prompting a renal biopsy and stopping hydralazine therapy. The biopsy showed areas of scarring and FSGS on light microscopy and membranous nephropathy on EM but demonstrated none of the classic necrotizing or crescentic lesions associated with drug-induced vasculitis or any of the typical findings of lupus nephritis. Follow-up PLA2R, thrombospondin, and Hep returned negative. Age appropriate cancer screening was negative. Repeat blood work showed Cr returning to prior baseline after 1 month off hydralazine. We decided together with the patient to continue to monitor and forgo more aggressive therapy. Renal function remained baseline for the next 6 months.

Discussion

This case represents an up-to-now unreported case of hydralazine-induced MN without associated vasculitic lesions. Patient fit the classic serological findings for a drug-induced vasculitis and her renal function stabilized upon cessation of exposure to hydralazine, giving us a high suspicion for causality. Given renal decline during workup, re-exposure was not attempted. This patient never demonstrated any clinical or lab findings of MN disease: no severe proteinuria, no sequalae of nephrotic syndrome, and no associated diseases. Additionally, no lupus-like findings were appreciated on biopsy. We believe we have identified a novel association of hydralazine-induced MN.